A 51-year-old woman suddenly developed severe headache and vomiting. At the emergency department, the patient also presented with disorientation to place and date, without side effects. The results of tests such as full blood count, erythrocyte sedimentation rate, prothrombin time, fibrinogen concentration, serum urea and electrolytes, as well as screening for autoimmune diseases (including those for LES), were normal. The patient was a non-smoker, with no history of hypertension, diabetes or vascular problems, neither did she have any relevant family history for neurologic illness or hypercoagulability. A computed tomography (CT) scan performed on emergency revealed a low-density area in the splenium of the corpus callosum and intraventricular haemorrhage. The electroencephalogram (EEG)was normal. The patient presented with a memory deficit and mild aphasia, but no functional motor deficit. Since 1 year she has been under treatment with Tamoxifene and Enantone for breast cancer, and recently used some herbal products and supplements comprising Boswellia serrata, Panax ginseng, Viscum album, bromelain, lactoferrin, melatonin and omega-3 fatty acids, as well as several vitamins and minerals. There are numerous reports in the literature suggesting that several supplements may affect coagulation. Dietary supplements could alter coagulation at various points in the cascade, particularly via platelet aggregation. The effects of some dietary supplements on the coagulation cascade may be due to their ability to lower arachidonic acid levels, responsible for their anti-inflammatory effect. However, natural products with anticoagulant/antiplatelet activity may increase bleeding, especially if used in combination with other substances with similar activities. Discussion of the case is focussed on dietary supplements that have been reported to alter haemostasis in humans, such as ginseng, Boswellia, melatonin, bromelain, beta-carotene, vitamins E, C and D and omega-3 fatty acids.

Inappropriate prescription of several herbal remedies in a patient treated with anticancer drugs: a case of subarachnoid haemorrhage / Eugenia, Gallo; Vittorio, Mascherini; Luigi, Gori; Ersilia, Lucenteforte; Roberto, Bonaiuti; Marina, Di Pirro; Francesco, Lapi; Valentina, Maggini; Martina, Moschini; Alessandra, Pugi; Niccolò, Lombardi; Carmela, Lenti Maria; Alessandro, Mugelli; Alfredo, Vannacci; Fabio, Firenzuoli. - In: EUROPEAN JOURNAL OF INTEGRATIVE MEDICINE. - ISSN 1876-3820. - ELETTRONICO. - 4:(2012), pp. 169-169. (Intervento presentato al convegno 5th European Congress for Integrative Medicine (ECIM). 21-22 September 2012, Florence, Italy) [10.1016/j.eujim.2012.07.872].

Inappropriate prescription of several herbal remedies in a patient treated with anticancer drugs: a case of subarachnoid haemorrhage

Eugenia, Gallo;Vittorio, Mascherini;Ersilia, Lucenteforte;Roberto, Bonaiuti;Marina, Di Pirro;Valentina, Maggini;Niccolò, Lombardi;Alessandro, Mugelli;Alfredo, Vannacci;Fabio, Firenzuoli
2012

Abstract

A 51-year-old woman suddenly developed severe headache and vomiting. At the emergency department, the patient also presented with disorientation to place and date, without side effects. The results of tests such as full blood count, erythrocyte sedimentation rate, prothrombin time, fibrinogen concentration, serum urea and electrolytes, as well as screening for autoimmune diseases (including those for LES), were normal. The patient was a non-smoker, with no history of hypertension, diabetes or vascular problems, neither did she have any relevant family history for neurologic illness or hypercoagulability. A computed tomography (CT) scan performed on emergency revealed a low-density area in the splenium of the corpus callosum and intraventricular haemorrhage. The electroencephalogram (EEG)was normal. The patient presented with a memory deficit and mild aphasia, but no functional motor deficit. Since 1 year she has been under treatment with Tamoxifene and Enantone for breast cancer, and recently used some herbal products and supplements comprising Boswellia serrata, Panax ginseng, Viscum album, bromelain, lactoferrin, melatonin and omega-3 fatty acids, as well as several vitamins and minerals. There are numerous reports in the literature suggesting that several supplements may affect coagulation. Dietary supplements could alter coagulation at various points in the cascade, particularly via platelet aggregation. The effects of some dietary supplements on the coagulation cascade may be due to their ability to lower arachidonic acid levels, responsible for their anti-inflammatory effect. However, natural products with anticoagulant/antiplatelet activity may increase bleeding, especially if used in combination with other substances with similar activities. Discussion of the case is focussed on dietary supplements that have been reported to alter haemostasis in humans, such as ginseng, Boswellia, melatonin, bromelain, beta-carotene, vitamins E, C and D and omega-3 fatty acids.
2012
Poster Presentations / European Journal of Integrative Medicine 4S (2012) 124–201
5th European Congress for Integrative Medicine (ECIM). 21-22 September 2012, Florence, Italy
Eugenia, Gallo; Vittorio, Mascherini; Luigi, Gori; Ersilia, Lucenteforte; Roberto, Bonaiuti; Marina, Di Pirro; Francesco, Lapi; Valentina, Maggini; Martina, Moschini; Alessandra, Pugi; Niccolò, Lombardi; Carmela, Lenti Maria; Alessandro, Mugelli; Alfredo, Vannacci; Fabio, Firenzuoli
File in questo prodotto:
File Dimensione Formato  
1 Eur J Integr Med 2012.pdf

accesso aperto

Tipologia: Versione finale referata (Postprint, Accepted manuscript)
Licenza: Open Access
Dimensione 97.05 kB
Formato Adobe PDF
97.05 kB Adobe PDF

I documenti in FLORE sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificatore per citare o creare un link a questa risorsa: https://hdl.handle.net/2158/1266879
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact